© 2019  Ohio Valley Birding Festival by Designs by Jeanne Laville

Music

Music

Join us April 12-14 and May 4-5, 2019

2019

Ohio Valley Birding Festival
and
Wildflower Extravaganza!

 

The Ohio Valley Birding Festival is an Evansville Audubon Society event featuring guided spring migratory birdwatching hikes in southwestern Indiana and western Kentucky along with family friendly birding activities at John James Audubon Park in Henderson, Kentucky.

 

Ohio Valley Birding Festival and Wildflower Extravaganza 2019 Schedule of Events

(Friday, April 12th - Sunday, April 14th and Saturday, May 4th - Sunday, May 5th)

*Note: For the hikes requiring pre-registration, the registration and payment must be received by the posted due date.  Please send payment including your phone number, street address and email address to “Evansville Audubon Society"c/o LD Harry, 4600 Surrey Way, Evansville, IN 47725."  Please make checks payable to Evansville Audubon Society. 

For hikes where transportation is provided, no private vehicles will be allowed to caravan.

All times are Central time zone.

Please choose appropriate footwear as many hike areas present marshy conditions.

 

Friday, April 12

 

Patoka River NWR Birding Hike

 

7 A.M. --Meet at Boyd Woods, Oakland City, IN; Approx. 2-3 hrs.; Sturdy shoes recommended

Join us for a birding walk through Boyd Woods in search of warblers and other migratory songbirds, continuing the hike past Snakey Point Marsh for possible views of waterfowl and marsh birds, and ending at a little-visited portion of Columbia Mine Preserve to look for grassland sparrows.

Directions: East on SR 64 out of Oakland City 1 mile from SR 357 (Main) to CR 1275E (look for Refuge sign). Turn left and follow signs to Snakey Point Marsh and continue on to parking lot on left at Boyd Woods (Maxey Marsh on right).

Saturday, April 13

Birding at Audubon Wetlands

7 A.M. -- Meet at Audubon Wetlands, across from 790 Wolf Hills Road, Henderson, KY; Approx. 2 hrs; Wear shoes for marshy conditions

A wetland property acquisition essentially doubles the size of Audubon State Park. Help us identify this

bottomland forest’s bird guests. This property has a heron rookery and an active bald eagle nest.

 

Audubon’s Bird Migration Walk

8:30 A.M. -- Audubon Museum, J. J. Audubon SP; Approx. 1.5 hrs

The park’s Beech-Maple forest is an urban oasis for woodland songbirds and shorebirds. In addition to the seven woodpecker species, several neo-tropical migrants make their home here. Join us as we hope to spot Eastern Bluebirds, Baltimore Orioles, Yellow- Throated and Prothonotary Warblers, Scarlet and Summer Tanagers, Belted Kingfishers, Indigo Buntings, Ruby-Throated Hummingbirds, White-Eyed and Red-Eyed Vireos. New birders are welcome!

Wildflower Walk

9:00 A.M. -- Audubon Museum, J. J. Audubon SP Approx. 1 hr

Spring wildflowers are emerging. Join us for this leisurely 1/2-mile hike in and around our woods as we try to identify as many early wildflowers as we can. This naturalist-led hike will likely pass by areas of Virginia Bluebells, Cut-leaf Toothwort, Mayapples, and more.

 

Family Birding Fun!

 9:30 A.M. -- Noon; Stop by anytime! Audubon Museum, J.J. Audubon SP

Make-N-Take Hummingbird Spinner --These incredible little birds flap their wings so quickly, their wingbeats appear to us as just a blur. Put together this optical illusion and watch to see your very own hummingbird fly!

Bird Olympics -- How do your physical abilities compare to those of birds? Take the challenge at each Bird Station to get an amazing glimpse into bird survival.

Junior Birders Hike

10:00 A.M. -- Audubon Museum, J.J. Audubon SP; Approx. 1 hr to 1.5 hrs

Accompany the Junior Birders as they assist Evansville Audubon Society members on a hike through John James Audubon State Park. Appropriate for ages 8-18 with an adult. Binoculars will be provided.

 

Hands-on Bird Banding Workshop

10:30 A.M. --Noon; Stop by anytime! Audubon Museum, J. J. Audubon SP

Come help with an ongoing conservation project as we catch, identify, band, and release birds from John James Audubon State Park. Bird banding helps us understand bird migration, behavior, social structure, lifespan and survival rates, and population trends. A great opportunity for spotting early migratory birds and for connecting with nature, so bring a camera!

Spring Wildflowers of Audubon State Park

 

11:00 A.M.-- Audubon Museum Theater, J.J. Audubon SP; Approx. 45 mins

Are you familiar with the spring wildflowers in this area? Let Park Naturalist, Lisa Hoffman, introduce you to the typical spring flora found in John James Audubon State Park. This presentation will also share traditional Native American and early American uses and folklore about these spring plants.

“Hooked on Hummingbirds“ presented by Sharon Sorenson

12:00 P.M. --Audubon Museum Theater, J. J. Audubon SP; Approx. 1 hr

Tiny jewels of the air, hummingbirds migrate amazing distances, eat way more than you ever dreamed (and it's not just nectar), and engage in peculiar breeding behaviors. All this between males and females who absolutely don't like each other. Attracting them to the yard takes more than nectar feeders, but once they find a happy habitat, they're committed for life. Learn everything you need to know about hummingbirds and how to keep them happy.

Join Sharon Sorenson, newspaper columnist and author, and her husband-photographer, Charles, for a delightful look at these astonishing little birds. Her books will be available for sale.

 

Kid’s Wildflower Mini-Hike

12:30 P.M. --Audubon Museum, J.J. Audubon SP; Best for ages 3-10; Approx. 30 mins

Young children can learn about spring wildflowers, too, as they follow along on this paved-trail mini-hike. Nature abounds with many shapes and colors. Which ones can you see?

“Raptors Wild!” presented by The Talon Trust

1:15 P.M. -- Friends of Audubon meeting Room, J. J. Audubon SP; Donations accepted for The Talon Trust; Approx. 1 hr

Enjoy an interactive personal experience with live raptors! Volunteers from The Talon Trust, Inc. will share stories of birds that have been injured and can’t survive in the wild, and now serve as ambassadors for their species.

The Talon Trust, Inc. is a local volunteer-based organization dedicated to the conservation of native raptors through rescue, rehabilitation, and education. All donations received by The Talon Trust go to help feed and care for injured raptors.

During the Birding Festival, a silent auction benefiting The Talon Trust will be offered on-site and on their Facebook page.

 

Owl Puke--Yuck! Or Not?

2:15 P.M. -- Audubon Museum Nature Center, J. J. Audubon SP; Approx. 1 hr

The thought of owl puke may seem disgusting, but wait until you see what’s inside that lump! These nocturnal hunters seek out all sorts of prey. Discover what critters the owls consider a tasty dinner when you dissect a sterilized owl pellet. You just may be amazed at what you find!

Wildflower Walk & Scavenger Hunt

3:00 P.M. -- Audubon Museum, J. J. Audubon SP; Approx. 1 hr to 1.5 hrs

Spring wildflowers are emerging. Join us for this 1- mile trek over nature preserve trails to try to identify as many wildflowers as possible. We’ll up the fun by making it a scavenger hunt! How many flowers can you check off the list on this naturalist-led hike?

 

Sunday, April 14

Eagle Slough Natural Area Birding Hike

7:00 A.M. -- Meet at the Eagle Slough entrance on Waterworks Rd, just north of Ellis Park; Approx. 2 hrs

This local urban wetland was recently returned to its natural state. Join us for an early morning birding walk through this 127-acre property. Expect to see a variety of warblers, migratory songbirds, and late shorebirds, including Wood Ducks, Winter Wrens, vireos, thrushes, tanagers, etc. Bring binoculars if you have them.

 

The following events (May 4-5) require pre-registration and pre-payment.

Please call in your pre-registration by contacting LD Harry @ 812-867-0144; leave a message including your phone #. Send program payment along with phone number, street address, and email address to “Evansville Audubon Society,” c/o LD Harry, 4600 Surrey Way, Evansville, IN 47725. Checks should be made payable to Evansville Audubon Society.

For hikes where transportation is provided, no private vehicles will be allowed to caravan. All times are Central time zone. Please choose appropriate footwear for muddy/marshy conditions.

 

Saturday, May 4

 

Big Day of Birding

4:00 A.M. -- Meet at Wesselman Woods Nature Preserve, 551 N. Boeke Rd, Evansville, IN

Fee: $30 (includes transportation only). A cooler will be provided for the lunch/drinks you bring. Registration ends May 2nd; Approx. 12-14 hrs.; Expected return 7 P.M. CDT

Don’t miss this opportunity to participate in the annual Big Day of Birding! Join us as we scout the tristate to record the “most species seen in one day.

Sunday, May 5

 

Squaw Creek Mine/Bluegrass Birding Hike and other Warrick County stops

7:00 A.M.-- Meet at Wesselman Woods Nature Preserve, 551 N. Boeke Rd, Evansville, IN

Fee: $20 (includes transportation only). A cooler will be provided for the lunch/drinks you bring. Registration ends May 2nd; Maximum 12-15 people; Approx. 7 hrs; Expected return 2 P.M. CDT

Join local birder, Jim Campbell, as he guides an outing geared toward novice birders who want to learn more about birds and the places to see them. Stops will include grasslands where Blue Grosbeaks, Bell’s Vireo, and Dickcissels could be seen, upland woods for spring warblers and woodpeckers, and to open areas with lakes for possible sightings of hawks, late waterfowl, and Bald Eagles.

To download the 2019 Schedule of Events, Click Here

 

This site was designed with the
.com
website builder. Create your website today.
Start Now